Tornadoes · United States · Mississippi · 2011
EF1 tornado, Lyman to Wortham, Mississippi, September 4, 2011
From Lyman to Wortham, this EF1 tornado ran 3.6 miles across Harrison County on September 4, 2011, touching down at 12:42 PM CDT and reaching 75 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- September 4, 2011
- Touchdown
- 12:42 PM CDT (17:42 UTC)
- Lifted
- 12:50 PM CDT (17:50 UTC)
- On the ground
- 8 minutes
- Path length
- 3.6 miles (5.9 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- County
- Harrison County
- Touchdown point
- 30.543, -89.120
- Lift-off point
- 30.587, -89.153
- Record number
- 1109041142-01
What the Weather Service recorded
Tropical Storm Lee initially developed as Tropical Depression Thirteen in middle Gulf of Mexico on Thursday evening September 1st. The depression moved slowly north and gradually strengthened, eventually reaching tropical storm strength just south of the Louisiana coast on Friday afternoon September 2nd. Tropical Storm Lee made only slow and haltingly northward progress over the next 24 hours eventually moving onshore the southeast Louisiana coast Saturday night, September 3rd, with a maximum sustained wind estimated around 60 mph. Lee move slowly inland to north of Baton Rouge late Sunday September 4th, and eventually weakened to a tropical depression Sunday evening. ||There were three confirmed tornado touchdowns in coastal Mississippi resulting in an estimated $100,000 in property damage.
A weak tornado moved along an intermittent path for about 3.6 miles. Large tree limbs were snapped, several trees were blown down and fences blown down. Roof damage to several homes occurred, as well as mobile home damage. Damage path was 3.6 miles, path width 75 yards. Maximum rating low end EF1.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 10:07 UTC and running to 20:49 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:02 UTC | 00:15 UTC | Tornado Warning | LIX |
| 01:12 UTC | 17:00 UTC | Flood Warning | LIX |
| 01:58 UTC | 02:45 UTC | Tornado Warning | LIX |
| 02:37 UTC | 03:15 UTC | Tornado Warning | LIX |
| 02:45 UTC | 10:07 UTC | Tornado Watch | LIX |
| 04:22 UTC | 04:45 UTC | Tornado Warning | LIX |
| 04:41 UTC | 05:15 UTC | Tornado Warning | LIX |
| 05:40 UTC | 06:00 UTC | Tornado Warning | LIX |
| 05:41 UTC | 06:15 UTC | Tornado Warning | LIX |
| 06:00 UTC | 06:15 UTC | Tornado Warning | LIX |
| 06:56 UTC | 00:00 UTC | Flood Warning | LIX |
| 09:45 UTC | 10:30 UTC | Tornado Warning | LIX |
| 10:07 UTC | 20:49 UTC | Tornado Watch | LIX |
| 13:30 UTC | 22:04 UTC | Flood Warning | LIX |
| 15:30 UTC | 18:30 UTC | Flash Flood Warning | LIX |
| 15:51 UTC | 16:15 UTC | Tornado Warning | LIX |
| 18:21 UTC | 19:00 UTC | Tornado Warning | LIX |
| 18:27 UTC | 21:30 UTC | Flash Flood Warning | LIX |
| 20:49 UTC | 02:48 UTC | Tornado Watch | LIX |
| 00:55 UTC | 01:45 UTC | Tornado Warning | LIX |
| 02:48 UTC | 10:38 UTC | Tornado Watch | LIX |
| 03:33 UTC | 21:00 UTC | Coastal Flood Warning | LIX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 16:27 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the tornado touched down at Sep 4, 12:32 PM CDT, 10 minutes earlier.
Area forecast discussion, Sep 4, 12:32 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1232 PM CDT SUN SEP 4 2011
.AVIATION...
...18Z AVIATION DISCUSSION...
TROPICAL STORM LEE HAS BEGUN TO MOVE INLAND...AND IS NOW LOCATED
DUE WEST OF KBTR. WINDS WILL REMAIN OUT OF THE SOUTH AND SOUTHEAST
WITH GUSTS TO 35 KNOTS POSSIBLE THROUGH 12Z. MOISTURE BEING
PULLED IN FROM THE GULF WILL KEEP LOWER VISIBILITIES AND CEILINGS
IN PLACE...WITH PREVAILING MVFR CONDITIONS EXPECTED AT ALL
TERMINALS. HOWEVER...SQUALLS WILL PRODUCE PERIODS OF IFR
VISIBILITY RESTRICTIONS AT TIMES. THESE SQUALLS WILL BE MOST
PREVALENT THROUGH 06Z. HEADING INTO TOMORROW...THE TROPICAL STORM
WILL BEGIN TO PULL EAST OF THE REGION...LEADING TO NORTHWEST WINDS
DEVELOPING AT KMCB...KBTR...AND KHUM BETWEEN 12-18Z. SOUTHERLY
WINDS WILL REMAIN IN PLACE AT THE OTHER TERMINALS. 32
&&
.PREV DISCUSSION... /ISSUED 410 AM CDT SUN SEP 4 2011/
SHORT TERM...
17
NOT A LOT OF MOVEMENT IN LEE THIS MORNING. THIS WILL CONTINUE THE
THREAT FOR HEAVY RAINFALL...TORNADOES AND COASTAL FLOODING. UNTIL
THE SOUTHERLY WINDS EASE OFF...COASTAL FLOODING WILL CONTINUE TO
BE A PROBLEM WITH EACH HIGH TIDE CYCLE. ASTRO TIDES ARE COMING OUT
OF SPRING TIDE CYCLE AND SO EACH SUCCESSIVE HIGH TIDE WILL BE
LOWER THAN THE LAST. THIS SHOULD HELP A LITTLE.
LOOKING AT HOW TO GET LEE TO MOVE IS GETTING INTERESTING. BELIEVE
THE GLOBAL SOLUTIONS HAVE A BETTER HANDLE ON THIS THAN THE SMALLER
MESH NAM SOLUTION. ALTHOUGH THE NAM DOES TRY TO MOVE A LARGE MASS
OF SH/TS ALONG THE COLD FRONT LATER TODAY AND TONIGHT WITH AN
ASSOCIATED SFC LOW. BUT IT WANTS TO LEAVE LEE IN TACT AND MOVE IT
SOUTH INTO THE CENTRAL GULF. THE GLOBAL SOLUTIONS SEND THIS SAME
MASS OF SH/TS UP THE FRONTAL AXIS BUT THEY INSIST THIS MASS IS OLD
LEE. THE GLOBAL SOLUTIONS SHOULD WIN OUT HERE AS LEE MOVES ALONG
THE FRONT TO THE NE AND SLOWS AROUND THE CAROLINAS. THE FRONTAL
BOUNDARY SLOWS AND STALLS FROM THE NE GULF TO NEAR THE YUCATAN.
THIS IS WHERE THE NAM SOLUTIONS IS GETTING CONFUSED. THE GLOBAL
MODELS DEVELOP ANOTHER SYSTEM ALONG THE SOUTHERN END OF THE FRONT
AND MOVE IT NNE WHILE THE NAM INSISTS THIS SYSTEM IS STILL LEE.
WILL SIMPLY DEAL WITH ONE SYSTEM AT A TIME AND LEAVE THE
EXTENDED(8 DAYS OUT) ALONE FOR NOW.
AVIATION...
RAIN SQUALLS ASSOCIATED WITH TROPICAL STORM LEE WILL CONTINUE TO
AFFECT THE TERMINALS THROUGH THE FORECAST PERIOD. PREVAILING IFR
THROUGH 00Z THEN MVFR CONDITIONS WILL DEVELOP TONIGHT. AS THE
CORE OF THE TROPICAL STORM REMAINS CLOSE TO THE REGION WINDS WILL
REMAIN ELEVATED THROUGH THE PERIOD...WITH GUSTS TO 45 KNOTS
POSSIBLE AT ALL LOCATIONS IN HEAVY RAIN SQUALLS.
MARINE...
NO REAL CHANGES IN THINKING. WINDS WILL REMAIN VERY STRONG
ESPECIALLY IN SQUALLS. WATERSPOUT ACTIVITY WILL ALSO REMAIN HIGH.
WINDS ARE EXPECTED TO SHIFT OUT OF THE NORTHWEST BY MONDAY THEN
EASE THROUGH WED TO LESS THAN 20 KNOTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 81 74 80 62 / 100 90 80 20
BTR 82 74 80 62 / 100 90 70 0
ASD 82 75 80 63 / 100 90 80 20
MSY 82 77 80 65 / 100 90 60 10
GPT 82 76 82 65 / 100 90 80 20
PQL 82 76 82 67 / 100 90 80 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
FELICIANA...IBERVILLE...LIVINGSTON...LOWER
JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
BERNARD...LOWER TERREBONNE...NORTHERN
TANGIPAHOA...ORLEANS...POINTE COUPEE...SOUTHERN
TANGIPAHOA...ST. CHARLES...ST. HELENA...ST. JAMES...ST.
JOHN THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST
FELICIANA.
TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
ZONES: ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
FELICIANA...IBERVILLE...LIVINGSTON...LOWER
JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
BERNARD...LOWER TERREBONNE...NORTHERN
TANGIPAHOA...ORLEANS...POINTE COUPEE...SOUTHERN
TANGIPAHOA...ST. CHARLES...ST. HELENA...ST. JAMES...ST.
JOHN THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST
FELICIANA.
GM...TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60
NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
MISSISSIPPI SOUND.
MS...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
AMITE...HANCOCK...HARRISON...JACKSON...PEARL
RIVER...PIKE...WALTHALL...AND WILKINSON.
TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
ZONES: AMITE...HANCOCK...HARRISON...JACKSON...PEARL
RIVER...PIKE...WALTHALL...AND WILKINSON.
GM...TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60
NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
MISSISSIPPI SOUND.
&&Hazardous weather outlook, Sep 4, 11:00 AM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1100 AM CDT SUN SEP 4 2011 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-051800- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA- WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE- EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES- ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON- ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE- LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1100 AM CDT SUN SEP 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT A TROPICAL STORM WARNING REMAINS IN EFFECT FOR ALL OF SOUTHEAST LOUISIANA AND COASTAL AND SOUTHWEST MISSISSIPPI. FOR MORE DETAILED HAZARD INFORMATION...REFER TO THE LATEST LOCAL HURRICANE STATEMENTS. THE THREAT OF WATERSPOUT AND TORNADO ACTIVITY WILL CONTINUE AS THE CENTER OF TROPICAL STORM LEE MOVES NORTHEAST ACROSS SOUTHERN LOUISIANA. A FLASH FLOOD WATCH IS IN EFFECT THROUGH MONDAY IN ANTICIPATION OF CONTINUED FREQUENT HEAVY RAINS FROM TROPICAL SHOWERS AND THUNDERSTORMS. THE WATCH AREA INCLUDES ALL OF SOUTHEAST LOUISIANA AS WELL AS COASTAL AND SOUTHWEST MISSISSIPPI. ADDITIONAL RAINFALL AMOUNTS OF 5 TO 10 INCHES WILL BE POSSIBLE THROUGH MONDAY. MINOR STORM SURGE FLOODING WILL CONTINUE IN AREAS OUTSIDE HURRICANE PROTECTION LEVEES...IN AREAS AROUND LAKES PONTCHARTRAIN AND MAUREPAS...AND ALONG THE IMMEDIATE MISSISSIPPI COAST AND BAYS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AS TROPICAL STORM LEE MOVES NORTHEAST AND WEAKENS MONDAY...TROPICAL STORM WARNINGS MAY BE LOWERED. FOR MORE DETAILED HAZARD INFORMATION...REFER TO THE LATEST LOCAL HURRICANE STATEMENTS. A FLASH FLOOD WATCH WILL REMAIN IN EFFECT THROUGH MONDAY IN ANTICIPATION OF CONTINUED FREQUENT HEAVY RAINS FROM TROPICAL SHOWERS AND THUNDERSTORMS. THE WATCH AREA INCLUDES ALL OF SOUTHEAST LOUISIANA AS WELL AS COASTAL AND SOUTHWEST MISSISSIPPI. ADDITIONAL RAINFALL AMOUNTS OF 5 TO 10 INCHES WILL BE POSSIBLE THROUGH MONDAY. THE THREAT OF WATERSPOUT AND TORNADO ACTIVITY WILL CONTINUE THROUGH MONDAY AS THE CENTER OF THE TROPICAL STORM LEE MOVES SLOWLY ACROSS SOUTHEAST LOUISIANA AND THEN INTO SOUTH MISSISSIPPI MONDAY. MINOR STORM SURGE FLOODING WILL CONTINUE IN AREAS OUTSIDE OF THE HURRICANE PROTECTION LEVEES...IN AREAS AROUND LAKES PONTCHARTRAIN AND MAUREPAS...AND ALONG THE IMMEDIATE MISSISSIPPI COAST AND BAYS THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS WILL CONTINUE TO BE ACTIVATED THROUGH MONDAY.
In the hours before
Local storm report, Sep 4, 6:56 AM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
656 AM CDT SUN SEP 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 AM TROPICAL STORM LAKEFRONT AIRPORT 30.04N 90.03W
09/04/2011 ORLEANS LA OFFICIAL NWS OBS
LAKEFRONT REGIONAL AIRPORT REPORTED SUSTAINED WINDS OF 40
KNOTS WITH A PEAK GUST OF 50 KNOTS ASSOCIATED WITH A
SQUALL IN TROPICAL STORM LEE.
&&
CBANNANLocal storm report, Sep 4, 10:45 AM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1045 AM CDT SUN SEP 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG 6 W YSCLOSKEY 29.84N 89.79W
09/03/2011 ST. BERNARD LA LAW ENFORCEMENT
MINOR DAMAGE TO STRUCTURES REPORTED IN VERRET. POSSIBLE
TORNADO.
&&
PGRIGSBYSpecial weather statement, Sep 4, 11:08 AM CDT, 1 hour 34 minutes before
LAZ034>037-046>050-056-057-041800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 1108 AM CDT SUN SEP 4 2011 ...CENTER OF TROPICAL STORM LEE MOVING NORTHEAST AFFECTING ST. JAMES PARISH...ASCENSION PARISH...WEST BATON ROUGE PARISH...ASSUMPTION PARISH...ST. HELENA PARISH...POINTE COUPEE PARISH...EAST FELICIANA PARISH...EAST BATON ROUGE PARISH...LIVINGSTON PARISH...WEST FELICIANA PARISH...IBERVILLE PARISH... AT 1103 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG SQUALL ASSOCIATED WITH THE CENTER OF TROPICAL STORM LEE FROM 17 MILES SOUTHWEST OF NEW ROADS TO 31 MILES SOUTHWEST OF PLAQUEMINE...MOVING NORTHEAST AT 35 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR... BAYOU SORREL BY 1110 AM... LIVONIA BY 1115 AM... ERWINVILLE BY 1120 AM... WALKER AND OAK HILLS PLACE BY 1125 AM... PLAQUEMINE...GARDERE AND ADDIS BY 1130 AM... WESTMINSTER AND DENHAM SPRINGS BY 1135 AM... THE PRIMARY THREAT FROM THIS SQUALL IS WIND GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. POWER OUTAGES ARE POSSIBLE WITH THE PASSAGE OF THIS SQUALL. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. 24/RR
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Slidell Radar S, LA (KSIL), 12:00Z
5.7 hours before the tornado, 64 km from the path. September 4, 2011.
- Mixed-layer CAPE
- 2528 J/kg
- Mixed-layer CIN
- -8 J/kg
- Surface CAPE
- 752 J/kg
- Mixed-layer LCL
- 473 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 3.0
- Supercell composite
- 18.9
- 0-3 km lapse rate
- 5.0 K/km
Slidell Radar S, LA (KSIL), 00:00Z
6.3 hours after it, 64 km from the path. September 5, 2011.
- Mixed-layer CAPE
- 1653 J/kg
- Mixed-layer CIN
- -1 J/kg
- Surface CAPE
- 1283 J/kg
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 6.8
- 0-3 km lapse rate
- 5.2 K/km
The radar
The Mobile radar (KMOB), 87 km away, was scanning. The volume nearest the touchdown began at 17:39 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 17:42 UTC | TORNADO | 3 N Lyman | Harrison, MS | A WEAK TORNADO MOVED ALONG A INTERMITTENT PATH FOR APPROXIMATELY 3.5 MILES. LARGE TREE LIMBS WERE SNAPPED, SEVERAL TREES WERE BLOWN DOWN, AND FENCES BLOWN DOWN. ROOF DAMAGE TO SEVERAL HOUSES OCCURRED AND MOBILE HOME DAMA |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of September 4, 2011
13 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 4 | 1:02 AM CDT | EF1 | Mobile, AL | 1.9 | 100 | $45,000 | ||
| September 4 | 3:10 AM CDT | EF1 | Escambia, FL | 2.4 | 50 | $250,000 | ||
| September 4 | 3:22 AM CDT | EF1 | Baldwin, AL | 0.8 | 50 | $200,000 | ||
| September 4 | 5:15 AM CDT | EF0 | Okaloosa, FL | 0.8 | 40 | $25,000 | ||
| September 4 | 7:43 AM CDT | EF1 | Pearl River, MS | 0.6 | 100 | $50,000 | ||
| September 4 | 8:05 AM CDT | EF0 | Lamar, MS | 0.0 | 40 | $500 | ||
| September 4 | 10:32 AM CDT | EF0 | Bay, FL | 1.1 | 25 | |||
| September 4 | 3:50 PM CDT | EF0 | Etowah, AL | 0.7 | 50 | $30,000 | ||
| September 4 | 5:20 PM EDT | EF1 | Schenectady, NY | 7.0 | 880 | |||
| September 4 | 7:10 PM CDT | EF1 | Stone, MS | 8.8 | 100 | 1 | $100,000 | |
| September 4 | 7:45 PM CDT | EF0 | Forrest, MS | 0.0 | 40 | $500 | ||
| September 4 | 8:05 PM CDT | EF1 | Covington, MS | 3.9 | 50 | $25,000 | ||
| September 4 | 10:45 PM CDT | EF0 | Smith, MS | 0.6 | 50 | $3,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.